Kansas, 2016Extreme Cold in Kansas, December 17, 2016
December 17, 2016 · NWS GLD · 1 event in 1 county or zone
Early in the morning wind chills less 25 below zero occurred across Sherman County. The wind chills warmed before late morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early in the morning wind chills less 25 below zero occurred across Sherman County. The wind chills warmed before late morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 17, 7:46 AM MST, 14 minutes earlier.
Area forecast discussion, Dec 17, 7:46 AM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
746 AM MST Sat Dec 17 2016
.UPDATE...
Issued at 746 AM MST Sat Dec 17 2016
Update to forecast to adjust timing of band of snow currently
moving thru the CWA. At this time...bulk of remaining snow is
along a SW/NE line from Kit Carson/Goodland/Oberlin. Overall trend
still is for snow to shift eastward thru the morning hours. Have
continued that trend. Blowing snow remains problem over the area
as well...with no changes there to that portions of forecast.
Will adjust further as band progresses east thru the morning.
&&
.SHORT TERM...(Today through Monday)
Issued at 240 AM MST Sat Dec 17 2016
Early snow reports coming out of northeast Colorado have been
slightly higher than forecast. Latest model runs also support a
slight uptick in snow amounts, pushing Yuma and Kit Carson
counties into the 3-5" range, so have issued a winter weather
advisory there for today. Elsewhere still thinking snow amounts
will be mainly in the 2-4" range, slightly below advisory
criteria. Breezy north winds early will result in areas of blowing
snow especially in the morning, but with winds and snow tapering
off this afternoon not enough confidence to issue a winter weather
advisory anywhere else. Wind chills will continue to be the main
story, with 15 to 25 below widespread with pockets as low as 30
below. Will probably need to upgrade all or most of the area to
wind chill warnings tonight through Sunday morning, but with
multiple headlines already out will let the day shift consider it
and keep it simple.
The remainder of the short term period will be dry under northwest
flow aloft. Temperatures will gradually moderate and return to
near normal by Monday.
.LONG TERM...(Tuesday through Friday)
Issued at 300 AM MST Sat Dec 17 2016
The long term period is showing a dry pattern and temperatures will
be near normal (in the 40s). The upper level flow will be fairly
zonal over the region Tuesday and then a weak shortwave trough will
push over the northern portion of the CWA on Wednesday. A cold front
will push through he region Wednesday, as well, but does not look to
impact the temperatures on Thursday (based on current guidance).
Thursday will be in a transition between the exiting shortwave and
an approaching trough from the northwest CONUS. This trough will
bring another cold front with it and push through the region late
Friday (so temperatures will still be able to reach the 40s before
dropping towards the end of the day.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 421 AM MST Sat Dec 17 2016
Light snow and blowing snow will impact both KGLD and KMCK through
the morning hours with lowered ceilings and reduced visibility.
IFR to occasionally VLIFR flight category restrictions are
anticipated. Conditions will gradually improve this afternoon with
a return to VFR by mid to late afternoon, although blowing snow
may result in some visibility restrictions even if the falling
snow ends.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Advisory until 11 AM MST /noon CST/ Sunday for
KSZ001>004-013>016-027>029-041-042.
CO...Wind Chill Advisory until 11 AM MST Sunday for COZ092.
Winter Weather Advisory until 5 PM MST this afternoon for COZ090-
091.
Wind Chill Warning until 11 AM MST this morning for COZ090-091.
Wind Chill Advisory from 11 AM this morning to 11 AM MST Sunday
for COZ090-091.
NE...Wind Chill Advisory until 11 AM MST /noon CST/ Sunday for
NEZ079>081.
&&
UPDATE...JN
SHORT TERM...024
LONG TERM...CLT
AVIATION...024Hazardous weather outlook, Dec 17, 2:56 AM MST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
256 AM MST SAT DEC 17 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181000-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
256 AM MST SAT DEC 17 2016 /356 AM CST SAT DEC 17 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
LIGHT SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED IN
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA, WITH 3 TO 5 INCHES IN
NORTHEAST COLORADO.
AREAS OF BLOWING SNOW WILL OCCASIONALLY REDUCE VISIBILITY TO LESS
THAN A MILE THROUGH THE DAY.
DANGEROUS WIND CHILL VALUES OF 15 TO 25 DEGREES BELOW ZERO WILL
OCCUR THROUGHOUT TODAY AND INTO SUNDAY MORNING. SOME LOCATIONS MAY
SEE WIND CHILLS AS LOW AS 30 BELOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
Extreme Cold/Wind Chill, Sherman
- When
- December 17, 8:00 AM MST to 9:00 AM MST
- Where
- Sherman forecast zone
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
A wind chill of 26 below zero was reported at Goodland.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Maryland, December 17, 20162 deaths · 12 injured · 18 events
- Winter Weather in Virginia, December 17, 20161 death · 4 injured · 27 events
- Winter Weather in Virginia, December 17, 20161 death · 5 injured · $20,000 · 1 event
- Extreme Cold in Minnesota, December 17 to 18, 20161 death · 1 injured · 43 events
- Extreme Cold in Wyoming, December 17, 20161 death · 7 events
- Hail and Damaging Winds in Tennessee, December 17 to 18, 2016$285,000 · 1 in hail · 41 events
- Tornado and Damaging Winds in Mississippi, December 17 to 18, 2016$270,000 · EF1 · 15 events
- Winter Storm in Ohio, December 17 to 18, 2016$825,000 · 9 events
- Dust Storm and High Wind in Texas, December 17, 2016$500,000 · 69 kt wind · 2 events
- Tornado and Hail in Arkansas, December 17, 2016$100,000 · EF1 · 6 events
- Frost and Freeze in California, December 17 to 20, 201662 events
- Damaging Winds and Strong Wind in Tennessee, December 17, 2016$90,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670646.